Alert archive / Nebraska / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 273, NWS North Platte, NE

August 13, 2015Custer County, Logan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 13, 2015, 7:24 PM CDT for Custer County, Logan County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2015, 7:24 PM CDT (00:24 UTC)
Expired
Aug 13, 2015, 8:15 PM CDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Custer County, NE, Logan County, NE

The radar

The North Platte radar (KLNX), 44 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 5:42 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2015-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2015-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1661 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1822 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.2
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

462 
WUUS53 KLBF 140024
SVRLBF
NEC041-113-140115-
/O.NEW.KLBF.SV.W.0273.150814T0024Z-150814T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
724 PM CDT THU AUG 13 2015

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CUSTER COUNTY IN CENTRAL NEBRASKA...
  LOGAN COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 815 PM CDT

* AT 724 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES SOUTH OF DUNNING TO 9 MILES NORTHEAST OF
  RINGGOLD...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GANDY...SHANKLIN BLUFF...PLEASANT HILL...STAPLETON...HOAGLAND...
  LOGAN...ARNOLD...TARBOZ LAKE AND BROWN LAKE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 92 BETWEEN MILE MARKERS 225 AND 248...AND BETWEEN MILE
MARKERS 252 AND 264.
 HIGHWAY 83 BETWEEN MILE MARKERS 107 AND 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4159 10072 4165 10071 4175 10027 4174 10026
      4174 10008 4149 9990 4139 10034 4139 10050
TIME...MOT...LOC 0024Z 308DEG 13KT 4173 10012 4161 10065 

HAIL...1.00IN
WIND...60MPH
 
$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:54 PM CDT, 30 minutes earlier.

Area forecast discussion, Aug 13, 6:54 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
654 PM CDT THU AUG 13 2015

.SYNOPSIS...
ISSUED AT 305 PM CDT THU AUG 13 2015

HAND ANALYSIS OF THE 500MB LEVEL REVEALS A TYPICAL AUGUST PATTERN
ACROSS THE CENTRAL HIGH PLAINS. HIGH PRESSURE REMAINS ANCHORED
ACROSS THE DESERT SOUTHWEST...WITH RIDGING EXTENDING NORTH ACROSS
THE SPINE OF THE ROCKIES TOWARD THE PACIFIC NORTHWEST. A LONGWAVE
TROUGH IS ANALYZED OVER THE EASTERN THIRD OF THE CONUS WITH
ANOTHER TROUGH OFF THE WESTERN COAST. THE LARGEST HEIGHT RISES
OVER NORTH AMERICA WERE LOCATED NEAR THE TANANA BASIN...EXTENDING
EAST TO YUKON. HEIGHT FALLS OF 50DM WERE ANALYZED OVER EASTERN
HUDSON BAY. A BELT OF ENHANCED MID-LEVEL FLOW IS NOTED JUST TO
THE LEE OF THE CALIFORNIA LOW...WHICH NOSES NORTH ALONG THE PAC
NW COAST. SUBJECTIVE ANALYSIS OF THE SURFACE INDICATES A WEAK
TROUGH EXTENDING SOUTH FROM A LOW OVER CENTRAL SOUTH DAKOTA
ACROSS THE CENTRAL SANDHILLS AND SOUTHWEST NEBRASKA WITH HIGH
PRESSURE WELL OFF TO THE WEST. AS OF 16Z...WEAK CONVECTION
CONTINUES ACROSS THE INTERIOR OF SOUTH DAKOTA...BUT A FEW SHOWERS
HAVE DEVELOPED SOUTH NEAR MERRIMAN.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 305 PM CDT THU AUG 13 2015

FORECAST CHALLENGE IS POPS TONIGHT. SURFACE BOUNDARY EXTENDS FROM
NEAR VALENTINE SOUTHWEST TO THE HYANNIS AREA...THEN SOUTH TO THE
WEST OF HIGHWAY 61. THE SOUTHERLY WINDS HAVE ADVECTED MOISTURE
NORTH WHERE DEWPOINTS ARE INTO THE UPPER 60S TO LOWER 70S INTO
NORTH CENTRAL NEBRASKA AHEAD OF THE SURFACE TROUGH. CURRENT LAPS
SHOW CAPE VALUES AROUND 4000 J/KG NEAR THE THEDFORD AREA.
SATELLITE SHOWS CU FIELD INCREASING ACROSS THE NORTH WITH FINE
LINE EXTENDING SOUTH TO NEAR THE IMPERIAL AREA. THUNDERSTORM
INITIATION EXPECTED BY 4 PM CDT WITH THUNDERSTORMS ONGOING ALONG
AND EAST OF THE SURFACE BOUNDARIES THEN MOVE SOUTHEAST THIS
EVENING BY 14/00Z. SEVERE THUNDERSTORMS ARE POSSIBLE OVER PARTS
OF THE NORTH CENTRAL AND SOUTHWEST...WITH THE SEVERE IMPACTS OF
LARGE HAIL AND DAMAGING WINDS. THE SHORT TERM MODELS CREATES SOME
UNCERTAINTY IN AREAL EXTENT OF CONVECTION...WITH THE UPPER
SUPPORT MOVING EAST THIS EVENING SO THE NAM SOLUTION GENERALLY
FOLLOWED.

OVERNIGHT INTO FRIDAY THE UPPER RIDGE AXIS BUILDS EAST FOR QUIET
DAY. TONIGHT LOW TEMPERATURES IN THE 60S AND HIGH TEMPERATURES
FRIDAY MAINLY IN THE 90S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 305 PM CDT THU AUG 13 2015

UPPER LEVEL TROUGH WILL TRANSLATE EAST ACROSS THE PAC NW TOWARD
THE THE CENTRAL CANADIAN PRAIRIES THIS WEEKEND. THE WAVE WILL
BREAKDOWN THE UPPER RIDGE TO THE SOUTHWEST AND EVENTUALLY FORCE A
COLD FRONT ACROSS THE HIGH PLAINS. THE MODELS REMAIN FIXED ON A
SOLUTION WHERE AFTERNOON AND EVENING CONVECTION DEVELOPS
SATURDAY...WITH ADDITIONAL STORMS POSSIBLE INTO EARLY MONDAY AS
THE FRONT STALLS OVER THE REGION. DESTABILIZATION OF THE LOWER
TROPOSPHERE WILL OCCUR YIELDING UPWARDS TO 2000 J/KG OF SBCAPE.
SHEAR IS NOT OVERLY IMPRESSIVE...BUT WOULD MARGINALLY SUPPORT A
FEW ORGANIZED STORMS SATURDAY AFTERNOON AND EVENING. AN
INCREASING LLJ MAY ALLOW STORMS TO CONTINUE INTO THE OVERNIGHT.
SUNDAY SHEAR LOOKS A BIT MORE FAVORABLE...BUT INSTABILITY WILL BE
LESS OWING TO COOLER TEMPERATURES AND CLOUDS.

EARLY NEXT WEEK THE RIDGE AMPLIFIES NORTH ONCE AGAIN ACROSS THE
HIGH PLAINS IN RESPONSE TO A STRONG TROUGH DEEPENING OVER THE PAC
NW. THE TROUGH WILL EVENTUALLY PROCEED TO THE EAST...KEEPING THE
PATTERN UNSETTLED FOR THE PLAINS THROUGH LATE NEXT WEEK. THERE IS
CONSIDERABLE UNCERTAINTY ON HOW THE TROUGH WILL PLAY OUT. THE
ENSEMBLES ARE ALL OVER THE PLACE...THUS THE CR_BLENDED POP
FORECAST FOR NEXT WEEK WAS LEFT LARGELY AS IS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 654 PM CDT THU AUG 13 2015

THUNDERSTORMS OVER CENTRAL NEBRASKA ARE DRIFTING SOUTH THIS
EVENING. THEY MIGHT CLIP THE KLBF TERMINAL HOWEVER THE MOVEMENT
IS SOUTH/SOUTHEAST WHICH MAY KEEP THEM EAST OF THE TERMINAL.
INCLUDED A BRIEF VCSH AND TEMP OF GUSTY WINDS AND WILL MONITOR
FOR POSSIBLE NEAR TERM AMENDMENT. KVTN LOOKS TO BE NORTH OF THE
ACTIVITY AND WENT DRY FOR THE TAF...HOWEVER THEY COULD SEE SOME
GUSTY WINDS FROM AN OUTFLOW BOUNDARY.

OVERNIGHT THE THUNDERSTORMS SLIDE SOUTHEAST AND THE TERMINALS
SHOULD SEE SOME CLEARING AND LIGHT WINDS. THESE VFR CONDITIONS
CONTINUE FOR TOMORROW. WINDS DO PICK UP FOR THE AFTERNOON OUT OF
THE SOUTH...AROUND 10 KTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...JACOBS
SHORT TERM...KECK
LONG TERM...JACOBS
AVIATION...MASEK
Hazardous weather outlook, Aug 13, 2:56 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
256 PM CDT THU AUG 13 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-142000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
256 PM CDT THU AUG 13 2015 /156 PM MDT THU AUG 13 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO DEVELOP ACROSS
PARTS OF THE NORTH CENTRAL AND SOUTHWEST NEBRASKA THROUGH THIS EVENING.
STORM ACTIVITY IS EXPECTED TO INITIATE ALONG AND EAST OF THE
SURFACE BOUNDARY EXTENDING FROM NEAR VALENTINE SOUTHWEST TO
HYANNIS AND SOUTH TO THE IMPERIAL AREA. STORMS WILL MOVE SOUTH TO
SOUTHEAST AT 10 TO 15 MPH. THIS SLOW MOTION COULD PRODUCE STORMS
CAPABLE OF LOCALLY HEAVY RAINFALL. THE SEVERE IMPACTS COULD
INCLUDE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH WEDNESDAY.
WINDS ALOFT WILL BE STRONG SUGGESTING THE POTENTIAL FOR SEVERE
WEATHER WITH STORMS CAPABLE OF LARGE HAIL AND WIND DAMAGE. A FEW
SEVERE STORMS ARE POSSIBLE LATE SATURDAY...MAINLY NORTH OF
INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM CDT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

In the hours before

Local storm report, Aug 13, 6:43 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
543 PM MDT THU AUG 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND GST     5 S THEDFORD            41.91N 100.57W
08/13/2015  E60 MPH          THOMAS             NE   PUBLIC

&&

MASEK
Local storm report, Aug 13, 6:50 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
650 PM CDT THU AUG 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             1 SE HI 83 MILE MARKER  41.86N 100.55W
08/13/2015  E0.88 INCH       THOMAS             NE   PUBLIC

            NICKLE SIZE HAIL WITH 50 MPH WINDS.

&&

JGOMEZ
Local storm report, Aug 13, 7:00 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
700 PM CDT THU AUG 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     7 W THEDFORD            41.98N 100.71W
08/13/2015                   THOMAS             NE   TRAINED SPOTTER

            6 INCH DIAMETER TREES LIMBS DOWN OVER THE HIGHWAY ALONG
            WITH DIME SIZE HAIL.

&&

JGOMEZ
Local storm report, Aug 13, 7:10 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
710 PM CDT THU AUG 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             5 NW HI 83 MILE MARKER  41.79N 100.58W
08/13/2015  E0.88 INCH       THOMAS             NE   PUBLIC

            NICKLE SIZE HAIL WITH 50 MPH.

&&

JGOMEZ
Local storm report, Aug 13, 7:22 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
722 PM CDT THU AUG 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     13 NNW STAPLETON        41.65N 100.61W
08/13/2015                   LOGAN              NE   PUBLIC

            ESTIMATED 60 MPH WIND GUST. NUMEROUS 6 TO 8 INCH LONG
            TREE BRANCHES DOWN AND PEA SIZE HAIL.

&&

JGOMEZ
Local storm report, Aug 13, 7:24 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
724 PM CDT THU AUG 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       19 S AINSWORTH          42.27N 99.86W
08/13/2015  E4.50 INCH       BROWN              NE   PUBLIC

            4.5 INCHES OF RAIN FELL WITHIN THE HOUR AS STORM PASSED
            OVER.

&&

JGOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:17 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan43 min
Aug 13, 7:41 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan, McPherson49 min
Aug 13, 8:27 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln63 min
Aug 13, 8:53 PM CDTAreal Flood AdvisoryLBFLincoln3 hr
Aug 13, 9:08 PM CDTSpecial Weather StatementLBFLincoln67 min
Aug 13, 9:20 PM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln55 min
Aug 13, 10:14 PM CDTSevere Thunderstorm WarningLBFFrontier46 min
Aug 13, 10:31 PM CDTSpecial Weather StatementLBFHayes29 min
Aug 14, 3:42 PM CDTHeat AdvisoryLBFBlaine, Boyd, Brown, Cherry, Holt, Keya Paha and 2 more27 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.